2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Heather Greene, NP, discusses the safety profile for patients with lung cancer receiving immunotherapy, and the importance for reporting immune-related adverse events.
Heather Greene, NP
Immunotherapy has taken over the conversation for oncologists when discussing treatments for patients with lung cancer, explains Heather Greene, NP. The class of agents has been generally well tolerated in this patient population; however, there are adverse events (AEs) associated with this treatment strategy that require close monitoring, she adds.
ASCO and NCCN recently published guidelines on immune-related AEs in patients treated with immune checkpoint inhibitor, designed to offer physician recommendations on how to assess and manage the side effects caused by these agents.1 These guidelines state that all patients receiving checkpoint inhibitors should be monitored for toxicities. If grade 2 or higher AEs are found, the checkpoint inhibitor should be halted until the toxicity is reduced to a grade 1 AE or less. A grade 3 toxicity might also require highdose corticosteroids tapered for at least 4 to 6 weeks. Additionally, if the toxicity is grade 4, the checkpoint inhibitor should be discontinued permanently.
Updates to the ESMO clinical practice guidelines, released in July 2017, for the management of toxicities from immunotherapy suggest that the most frequent AEs affect the skin, colon, endocrine organs, liver, and lungs.2 These guidelines provide evidence-based recommendations for the management of AEs. For example, if a patient experiences an immune-related skin toxicity, such as rash, treatment with checkpoint inhibitors should be discontinued if the event is grade 3 or higher until the rash is lowered to a grade 1 AE. Treatment includes topical emollients, oral antihistamines, and high-strength topical steroids.
Outside of these guidelines, Greene emphasizes the importance of patients reporting such toxicities and physicians appropriately managing them to avoid treatment discontinuation.
In an interview during the 2018 OncLive® State of the Science Summit™ on Advanced Non—Small Cell Lung Cancer, Greene, a nurse practitioner at West Cancer Center, discussed the safety profile for patients with lung cancer receiving immunotherapy, and the importance for reporting these immune-related AEs.Greene: Immunotherapy is an important conversation that oncologists are having. It is dominating the oncology world right now. From a nurse practitioner standpoint, we are on the frontlines and there are many important things that people should be aware of.
It is important to make sure that we are identifying these immune-related AEs early on so that we can intervene quickly. That will allow for the best outcomes for our patients. These immune checkpoint inhibitors are well tolerated and the side effects are usually mild. However, they can have an insidious onset and become life-threatening if we do not know how to identify them and intervene in a timely fashion.Technically, immune-related AEs can happen anywhere in the body, but we tend to see them most commonly on the skin [and in the] gastrointestinal tract, and the endocrine system. There are a few rare side effects, such as pneumonitis and nephritis. We need to get some of our consultants involved in terms of helping us identify and delineate these immune-related events because they can sometimes be hard to differentiate between other symptoms and true immune-related events.They tend to be lumped together as immune checkpoint inhibitors. In terms of patients with non—small cell lung cancer (NSCLC), we tend to focus on the PD-1 and PD-L1 AEs, which are generally the same. They tend to have the same side effect profiles. We do see some increase in toxicity when those agents are combined, since we combine PD-L1 inhibitors and CTLA-4 inhibitors. However, they are fairly similarIn some of the initial lung cancer trials, we did not see a lot of AEs. When we did see them, they were mild grade 1 or 2 events with very few grade 5 events. They are very uncommon. We saw less than 1% of patients in many pivotal trials have those AEs. Again, they can be life-threatening, so it is something that we need to keep our eye on.There is a lot of research looking at biomarkers to help clinicians identify who might be better candidates for immunotherapy than others. There is controversy over a tumor testing positive for PD-L1 and whether they have a better response to PD-1 or PD-L1 inhibitors. Sometimes you get a different answer with each article that you read. There is not a good consensus at this point.
There is also not a good marker for which patients are going to develop those immune-related AEs. It is a developing topic with exciting ongoing research.Patient education is very important to me. I do a lot of patient education in the clinic. In my opinion, patients generally do feel more comfortable talking to nurses because they are afraid that if they report some of these AEs, their physicians might make the decision to take them off therapy.
I know that in having talked to patients in the past. I try to tell them that just because you report side effects does not mean that we are going to have to change [your] therapy. I try to emphasize how important it is—that if they report these symptoms early, we won’t have to stop their treatment. However, if the patient waits and their side effects progress, then it could turn into a serious situation. Understanding what their fears and concerns are helps bridge the gap.If we are worried about it being an immune-related AE, we get them into the clinic quickly. If it does turn out to be an AE from their immunotherapy, we want to make sure that they are starting steroids quickly, if appropriate. If not, we need to make sure that we are monitoring them in the clinic every couple of days.
It is important to make sure that the patients know to report these events. Many patients live far away and are calling their primary care doctor or local emergency [departments], and those physicians might not know the difference between diarrhea from chemotherapy and immunotherapy-induced diarrhea. I encourage them to notify us so that we can be the main people managing their side effects.That is what we are still trying to figure out. Sometimes it can be difficult to tell. To be safe, you can expect an immune-related AE and treat it because if it gets any worse, the patient could be in a bad situation. They do tend to have separate side effect profiles but sometimes it is easy to tell and sometimes it isn’t. That will become clearer the more we see these agents being combined with chemotherapy.